Adverse Skin Reactions Caused by L-Asparaginase: Allergy or İnfection?

Ayşenur Bahadır
Mehtap Haktanır Abul
Pınar Gökçe Reis
Erol Erduran
Fazıl Orhan

Abstract

Objective: L-asparaginase (L-ASP) is one of the indispensible medications used in the treatment of acute lymphoblastic leukemia (ALL); however, the allergic reactions caused by the drug limit its use. 52 patients (37 were low risk, 15 were high risk) who were followed for ALL between January 2010 and July 2014 and who developed local and systemic reactions associated with Escherichia coli L-ASP were evaluated.

Results: Of the 52 patients with ALL who underwent therapy according to the St Jude Total XV chemotherapy protocol, three patients developed systemic allergic reaction (anaphylaxis) and eight developed swelling, erythema and increased skin temperatures at the injection site and as well as systemic fever (> 38°C) aft er E. coli L-ASP therapy. All of the patients were treated with pegylated E. coli asparaginase, and none reported complaints during the follow-up.

Conclusion: Th e local reactions in these cases were regarded as allergic due to the recurrence upon challenge and the recovery aft er diff erent drugs were prescribed; and these reactions occurred particularly in the low-risk group who were receiving the drug every other day in re-induction I.

Keywords

Acute lymphoblastic leukemia, Drug allergy, L-asparaginase allergy, drug reactions
Tüm hakları saklıdır. © 2016 AAI